Hail, Watauga
- When
- June 30, 12:25 PM EST
- Where
- Watauga County, Blowing Rock
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.133, -81.683
Thunderstorms on the 30th produced up to nickel size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms on the 30th produced up to nickel size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 30, 10:25 AM EST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1125 AM EDT MON JUN 30 2003 AMS BECOMING MORE TROPICAL THIS AFTN. PLUS LESS OF A MID LEVEL CAP AND CAPES 2000-3200 J/KG STILL MEANS A POTANTIAL FOR TSRA WITH VERY HVY RAIN. STORM MOTION OF MODIFIED SOUNDINGS HAD 8-13KTS WHICH WL ALSO CONTRIBUTE TO HVY RAINFALL POTENTIAL. LITTLE CHANGE NEEDED TO SKY AND WINDS TDY BUT RAISED MAXES IN THE PIEDMONT BASED ON 12Z SOUNDINGS...FLP DATA AND RISE IN TEMPS THRU 15Z. NO OTHER CHANGES PAST TDY AT THIS TIME. .RNK... NC...NONE. VA...NONE. WV...NONE. AMS
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ 042>045-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 620 AM EDT MON JUN 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING FROM THE SHENANDOAH VALLEY...EASTWARD INTO THE FOOTHILLS OF THE BLUE RIDGE...GENERALLY ALONG AND NORTH OF A LINE FROM LEXINGTON...TO LYNCHBURG TO APPOMATTOX. A FEW STORMS IN THE REGION MAY STRENGTHEN ENOUGH TO PRODUCE DAMAGING WINDS OR LARGE HAIL THIS EVENING. IN ADDITION...ANY STORMS THAT DEVELOP ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA THIS AFTERNOON AND EVENING WILL BE SLOW MOVING AND CAPABLE OF PRODUCING LOCALIZED VERY HEAVY DOWNPOURS...POSSIBLY RESULTING IN MINOR FLOODING. SPOTTER ACTIVATION MAY BE REQUIRED TOWARD EVENING. .DAYS TWO THROUGH SEVEN... THE REMNANTS OF TROPICAL STORM BILL MAY PASS CLOSE TO THE REGION WEDNESDAY...AND POSSIBLY BRING VERY HEAVY RAINFALL TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. 06
The Greer radar (KGSP), 147 km away, was scanning. The volume nearest the first event began at 17:27 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5366170, 5366169.